Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 16, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 29, 2009, 2:45 PM EDT for Bland County, Giles County, Pulaski County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2009, 2:45 PM EDT (18:45 UTC)
- Expired
- Apr 29, 2009, 3:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bland County, VA, Giles County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 1:45 PM EDT, 1 hour earlier.
Area forecast discussion, Apr 29, 1:45 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 145 PM EDT WED APR 29 2009 .SYNOPSIS... A COLD FRONT IS GOING TO STALL AND DISSIPATE OVER THE CAROLINAS BY THURSDAY. ANOTHER FRONT WILL CROSS THE AREA SATURDAY...AND AGAIN STALL JUST SOUTH OF THE FORECAST AREA. THE NET RESULT WILL BE UNSETTLED WEATHER THROUGH THIS UPCOMING WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED FORECAST WILL KEEP HIGHEST POPS OVER THE WRN CWA FROM THE NRV NORTHWEST INTO SE WV...WITH LESS IN THE SOUTHEAST. A SHORTWAVE WILL MOVE IN FROM THE WEST SHORTLY ACROSS THE NC MTNS AND WITH SOME SOLAR INSOLATION...EXPECTING ISOLATED TO SCATTERED CONVECTION TO FIRE UP IN THE PIEDMONT AFTER 4-5 PM. OTHERWISE...KEPT THE FORECAST IS. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... WITH LOSS OF SOLAR HEATING THIS EVENING...SURFACE FRONT WILL SURGE SOUTH INTO THE CAROLINAS BEFORE STALLING...AND THEN WASHING OUT ALTOGETHER THURSDAY. NORTHEAST WINDS TONIGHT WILL BRING COOLER AIR INTO THE AREA WITH AREA OF STRATUS FORMING IN THE STABLE AIRMASS EAST OF THE BLUE RIDGE. QPF THREAT TONIGHT IS QUESTIONABLE. THINK BEST POPS WILL RESIDE FAR WEST WHERE INSTABILITY WILL LINGER THE LONGEST. SHOWERS AND OR DRIZZLE ARE POSSIBLE EAST...ESPECIALLY ALONG THE BLUE RIDGE WHERE STRATUS AND THE EVENTUAL DEVELOPMENT OF UPSLOPE EASTERLY LOW LEVEL FLOW WILL DEVELOP. TEMPS TONIGHT NOT MUCH OF A CHALLENGE WITH COOL NORTHEAST FLOW DEVELOPING ACROSS THE ENTIRE CWA. HOWEVER...HIGH TEMPS THURSDAY COULD EASIALLY BE A BUST PENDING AMOUNT OF RETURN FLOW THAT DEVELOPS AFTER THE FRONTAL DEMISE. ATTM...AND BASED ON CLIMATOLOGY OF WEDGE THAT TYPICALLY DEVELOPS BEHIND BACKDOOR FRONTS...THINK AREAS ALONG AND JUST EAST OF BLUE RIDGE WILL REMAIN STUCK IN COOL WEDGE OF AIR THURSDAY...WITH HIGHEST CONFIDENCE OF THIS SCENARIO IN THE NORTHEAST CWA...ROA/LYH AND ALONG BLUE RIDGE PARKWAY. THE COOLER NAM MOS IS PREFERRED IN THIS SCENARIO. ELSEWHERE...ESPECIALLY FAR WESTERN CWA...WEDGE WILL ERODE THE QUICKEST...AND RESULT IN WARMER TEMPS THERE. SHOWER THREAT WILL LINGER PER LINGERING MOISTURE...BUT UNLESS WE CAN DEVELOP SOME INSTABILITY AROUND THE PERIMITER OF THE COOL WEDGE...DONT EXPECT ANY SUBSTANTIAL QPF AS ISENTROPIC LIFT IS NOT FORECAST TO BE THAT GREAT EITHER. STABLE AIR SHOULD ERRODE COMPLETELY FRIDAY AS RETURN FLOW DEVELOPS IN RESPONSE TO A DIGGING NORTHERN STREAM SHORT WAVE THAT MOVES INTO THE WESTERN GREAT LAKES BY FRIDAY AFTERNOON. AS A RESULT...LOOK FOR WARMER TEMPERATURES FRIDAY...AND THIS WARM UNSTABLE AIR COULD FUEL A FEW SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE NORTHWEST CWA CLOSER TO THE BETTER DYNAMICS ALOFT. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... LEANED TOWARD THE ECMWF SOLUTION FOR THE LONG TERM PORTION OF THE FORECAST...WHICH KEEPS A SPLIT FLOW OVER THE US THROUGH THE PERIOD...WITH OUR FORECAST AREA MAINLY INFLUENCED BY A LARGE EASTERN CANADA LOW...WHICH WILL RESULT IN A POTENTIALLY WET PERIOD WITH A SERIES OF FRONTAL PASSAGES. 00Z/28 ECMWF AND CANADIAN MODELS ARE SLOWER THAN THE GFS WITH NORTHERN STREAM WAVE THAT PASSES THROUGH THE GREAT LAKES SATURDAY. AS THIS WAVE MOVES EAST...IT WILL BRING A COLD FRONT THROUGH SATURDAY PROVIDING PRECIP TO MOST OF THE FORECAST AREA AND INCREASED POPS. ONCE THE FRONT PASSES...EXPECT ONLY BRIEF RESPITE FROM PRECIP CHANCES SATURDAY NIGHT...BEFORE A SERIES OF SHORT WAVES MOVE THROUGH IN SOUTHWEST FLOW AND 850MB BAROCLINIC ZONE ESTABLISHES ITSELF SOMEWHERE OVER/NEAR THE FORECAST AREA SUNDAY. IF ECMWF IS CORRECT...TEMPERATURES WILL WARM ABOVE NORMAL MONDAY AS A WARM FRONT PASSES EARLY...BEFORE NEXT COLD FRONT PASSES LATE MONDAY/MONDAY NIGHT BRINGING ANOTHER GOOD CHANCE OF PRECIP. WITH THE ECMWF PIVOTING ANOTHER NORTHERN STREAM SHORTWAVE AROUND EASTERN CANADA LOW...THIS SHOULD KEEP COLD FRONT TO THE SOUTH TUESDAY AND BRING SLIGHTLY COOLER TEMPERATURES. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... BACKDOOR FRONT ALREADY WELL INTO NC WITH EASTERLY FLOW. CIGS ARE GOING TO STAY VFR THROUG THE AFTERNOON FROM ROA-LYH-DAN SOUTH...WITH MVFR TO OCNL IFR CIGS OVER THE LWB CORRIDOR INTO THE VA HIGHLANDS. SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP FURTHER EAST INTO THE BLUE RIDGE...AND PIEDMONT BY LATE THIS AFTERNOON. HOWEVER...COVERAGE OF THUNDER WILL BE SUCH THAT I WILL NOT INCLUDE IN TAFS EXCEPT ADD CB TO DANVILLE...AS STABLE AIR WILL SINK SOUTH TO THE ROA-LYH AREA BY THE TIME SHOWERS MAKE IT IN. BLF/LWB WILL SEE CIGS IN THE MVFR TO IFR RANGE LATER THIS EVENING...WITH THE EASTERLY FLOW DROPPING THE REST OF THE TAF SITES DOWN TO IFR/LOW END MVFR OVERNIGHT. KEPT ROANOKE JUST ABOVE IFR...BUT SOME SUB-MVFR CIGS ARE POSSIBLE ALONG WITH VSBYS IN THE 3-5SM RANGE WITH DRIZZLE. CIGS WILL BEGIN TO RISE IN THE BLF/LWB AREA LATE THIS PERIOD WHILE THE AIRPORTS ALONG/EAST OF THE NEW RIVER VALLEY AND ROANOKE AREA STAY IN THE LOW END MVFR/HIGH END IFR RANGE THANKS TO SE FLOW AND WEDGE. CONDITIONS SHOULD IMPROVE AT ALL LOCATIONS TOWARD THU AFTERNOON-THU NIGHT...AS THE WEDGE BREAKS AND STRONG SW FLOW BRINGS IN WARMER AIR AHEAD OF THE NEXT FRONT. THE WEATHER PATTERN WILL BECOME UNSETTLED FRI-SUN AS ANOTHER FRONT ARRIVES AND SETS UP ACROSS THE REGION. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM/WP NEAR TERM...KK/WP SHORT TERM...PM LONG TERM...PH AVIATION...PM/WP
Hazardous weather outlook, Apr 29, 3:37 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 337 AM EDT WED APR 29 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-300745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 337 AM EDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 29, 2:30 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED APR 29 2009
VAZ007-009-010-012-013-015-016-291900-
BLAND VA-CARROLL VA-GRAYSON VA-PULASKI VA-SMYTH VA-TAZEWELL VA-
WYTHE VA-
230 PM EDT WED APR 29 2009
...THUNDERSTORMS WILL AFFECT
BLAND...CARROLL...GRAYSON...PULASKI...SMYTH...TAZEWELL AND WYTHE
COUNTIES...
AT 228 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHEAST OF BURKES GARDEN TO 7 MILES NORTHEAST OF MARION...MOVING
NORTHEAST AT 10 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR COMERS ROCK AROUND 235 PM...MARION
WYTHEVILLE AROUND 245 PM AND SUITER AROUND 300 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3727 8113 3711 8114 3712 8082 3682 8087
3667 8140 3703 8155
EXPERIMENTAL
KMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski | 28 min |
| Apr 29, 2:30 PM EDT | Special Weather Statement | RNK | Wythe | 30 min |
| Apr 29, 3:11 PM EDT | Special Weather Statement | RNK | Wythe | 34 min |
| Apr 29, 3:41 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe | 49 min |
| Apr 29, 4:07 PM EDT | Special Weather Statement | RNK | Pulaski | 23 min |
| Apr 29, 4:16 PM EDT | Flash Flood Warning | RNK | Grayson, Wythe | 4 hr |
| Apr 29, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski, Wythe | 54 min |
| Apr 29, 4:37 PM EDT | Special Weather Statement | RNK | City of Galax | 23 min |
| Apr 29, 4:54 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 55 min |
| Apr 29, 5:06 PM EDT | Special Weather Statement | RNK | City of Galax | 39 min |
| Apr 29, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 78 min |
| Apr 29, 6:41 PM EDT | Special Weather Statement | RNK | Grayson | 49 min |
| Apr 29, 7:33 PM EDT | Special Weather Statement | RNK | Surry | 42 min |
| Apr 29, 4:18 PM EDT | Special Weather Statement | RNK | Mercer | 27 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.